Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 9, 2021Calhoun County, Cherokee County, Cleburne County, Alabama

NWS Birmingham, AL issued this special weather statement at May 9, 2021, 10:56 PM CDT for Calhoun County, Cherokee County, Cleburne County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 10:56 PM CDT (03:56 UTC)
Expired
May 10, 2021, 12:00 AM CDT
In force
64 min
Issued by
NWS Birmingham, AL

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS84 KBMX 100356
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1056 PM CDT Sun May 9 2021
 
ALZ019>021-100500-
Calhoun AL-Cleburne AL-Cherokee AL-
1056 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...NORTHEASTERN CLEBURNE
AND CHEROKEE COUNTIES UNTIL MIDNIGHT CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leesburg to Ragland. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Anniston, Jacksonville, Piedmont, Centre, Heflin, Cedar Bluff,
Forney, Centre Municipal Airport, Fort McClellan, Saks, West End-Cobb
Town, Glencoe, Weaver, Ohatchee, Leesburg, Fruithurst, Edwardsville,
Cherokee Rock Village, Pleasant Gap and Cornwall Furnace Park.

LAT...LON 3427 8546 3366 8534 3366 8604 3367 8605
      3368 8614 3371 8614 3377 8604 3384 8607
      3386 8600 3391 8597 3392 8593 3391 8590
      3394 8590 3396 8584 3394 8574 3399 8574
      3413 8580 3411 8584 3422 8584
TIME...MOT...LOC 0356Z 265DEG 33KT 3417 8578 3372 8617 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 9, 7:40 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 9, 7:40 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
740 PM CDT Sun May 9 2021

.UPDATE...
Mesoscale Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0650 PM CDT Sun May 09 2021/

A convective mass was moving over the northern counties of Central
Alabama at this writing. The surface focus is the remnant outflow
from last nights thunderstorms in the Midwest. The latest Laps
analysis has SBCAPE values around 1000, but not uniform over the
area. Additionally, some SBCIN has cropped up due to the
thunderstorm outflows. Effective Bulk Shear was 40-50kts in the
far north, with the cluster north of BHM showing some
organization. Some of the storms in the north have gained enough
of an updraft to produce some pea size hail and heavy rain. The
thought is that these storms will remain close to this intensity
and may even weaken the farther east they go. This is due to the
mean moisture decrease eastward. So a strong storm is possible
with this activity, but should remain below severe levels.

The next concern is the cold front. A strong cold front with
associated thunderstorm clusters will approach northwest areas
after 8 pm. The atmosphere will undergo a slight uptick from
where it is at this writing, therefore, this area will maintain
a chance of severe storms. The main threat remains damaging winds
and large hail due to good mid level lapse rates,
instability/moisture pooling along frontal zone, adequate Bulk
Shear, DCAPE values 800+, and a chance for a good cold pool to
develop. SRH values at 0-1 and 0-3 are higher than originally
anticipated. Therefore, a small tornado threat is also included
for the northwest areas. Overall, will keep the threat areas the
same as advertised and adjust the timing slightly. The general
trend of some weakening with the loss of daytime heating is
anticipated.

Monday.

The surface cold front looks to decelerate with time, becoming
positioned across the southern third of the forecast area by late
in the day on Monday. Zonal flow aloft will continue to allow
upper level impulses to ripple eastward overhead and this will
continue to favor scattered shower and thunderstorm development
with greatest chances across our far southern counties. A few of
the storms may be strong to locally severe, largely due to strong
instability expected south of the front while dynamical support is
marginal at best. Winds will generally be from the west 6-12 mph.
Highs will range from the upper 60s northwest to around 80 south.

75/05

.LONG TERM...
/Updated at 407 AM CDT Sun May 09 2021/

Monday night through Tuesday.

The cold front will continue to slowly push southward through
Central AL Monday night before stalling across portions of South-
Central AL. We have generally zonal flow aloft as a west to east
oriented upper jet remains just north of our area. There will plenty
of moisture just south of the boundary with PWATs around 1.70"+, so
expect continued rain chances overnight Monday into Tuesday. The
best chances will be generally south of I-20, though location will
be highly dependent on just where the frontal boundary stalls.

The front remains largely stationary on Tuesday as a very weak upper
shortwave impulse slides along the frontal boundary. Otherwise, the
synoptic pattern doesn't change much with quasi-zonal flow aloft and
any supporting dynamics to our north. Model guidance varies quite a
bit on the thermodynamic environment along and south of the frontal
boundary with the GFS only showing around 300-400 J/kg CAPE, the NAM
with 1200-1400 J/kg, and the EC with 1400-1800 J/kg. 0-6km bulk
shear is anywhere from 20-40 kts, though low level shear magnitude
is very low along with unidirectional vectors. Given the potential
instability on Tuesday afternoon, we could see a few stronger to
marginally severe storms with the main threat being damaging wind
and hail. However, continuous rain chances from Monday night into
Tuesday morning cast some uncertainty on whether we'll really be
able to destabilize Tuesday afternoon. It also is dependent on just
where the stalls - it's possible the better instability remains just
to our south. Given the uncertainty in whether our southern counties
can destabilize and lack of any substantial upper level dynamic
support, I'll hold off adding any severe wording to our hazardous
weather outlook for now. Again, is it possible we see some stronger
storms across our southern-most counties Tuesday afternoon? Yes. But
the specific area where severe storms are possible will likely be
dependent on mesoscale factors that model guidance just can't pick
up on this far out.

Wednesday through Saturday.

The frontal boundary persists across the southern half of our area
on Wednesday, though it "appears" the guidance has it slowly
drifting further south, so the rain chances will gradually shift
southward as well. There could be more thunderstorms during the
afternoon as some instability lingers along and south of the
boundary, but confidence is low in where that actually sets up. By
Thursday, the frontal boundary is expected to finally push south of
our area thanks to a slight trough moving through the Ohio Valley.
This will shift any substantial rain chances out of our area by
Thursday night into Friday. Northwesterly flow builds in aloft
Friday into Saturday as high pressure slides across the Central
Appalachians. This should keep our area mostly dry through Saturday
with mild temperatures.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Several clusters of showers and storms were located along a old
outflow boundary from last nights convection. This area will
potentially affect the northern terminals the next few hours. A
cold front approaches from the northwest a few hours behind this
initial activity. Therefore, another batch of showers and
thunderstorms are expected entering northwest areas after 01z and
moving southeast. Have convection mentioned for several hours
north. MVFR ceilings will develop ahead of the front near and
behind the convection. These clouds will then hang around much of
the period. MGM/TOI will eventually get the ceilings before 12z.
Southwest winds remain through at least 15-16z around 10kts and
gusty at times. Some wind shift to the west and west northwest is
possible for the northern terminals before 00z.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

75

&&

.FIRE WEATHER...

A cold front is expected to stall across Central Alabama Monday
through Thursday, leading to continued wet pattern with thunderstorms
possible each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  73  54  69  52 /  80  50  20  30  40
Anniston    62  76  58  72  54 /  80  60  30  40  40
Birmingham  63  75  57  70  55 /  80  50  30  40  50
Tuscaloosa  64  77  58  70  56 /  80  50  30  50  60
Calera      63  76  59  72  56 /  80  60  30  50  50
Auburn      62  77  63  76  58 /  60  70  30  50  60
Montgomery  65  80  65  79  61 /  70  70  40  60  60
Troy        65  78  66  80  63 /  50  70  40  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 9, 10:03 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1003 PM CDT Sun May 9 2021

ALZ011>015-017>050-110615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1003 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 9, 8:31 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
831 PM CDT Sun May 9 2021

ALZ014-100230-
Winston AL-
831 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 930 PM
CDT...

At 831 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Needmore to Weston.
Movement was southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis and Corinth Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3399 8720 3400 8764 3431 8763
TIME...MOT...LOC 0131Z 299DEG 41KT 3437 8752 3417 8805

89^GSatterwhite
Special weather statement, May 9, 8:46 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
846 PM CDT Sun May 9 2021

ALZ012-013-022-100230-
Fayette AL-Pickens AL-Lamar AL-
846 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES UNTIL 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belk to Bent Oak. Movement was southeast
at 45 mph.

Winds in excess of 40 mph will be possible with these storms. Gusty
winds should be highest before any rain arrives at your location.
Wind gusts to around 40 mph have been recorded along outflow winds
ahead of a line of storms.

Locations impacted include...
Fayette, Gordo, Reform, Millport, Carrollton, Pickensville, Berry,
Kennedy, Belk, Ethelsville, McMullen, Bankston, Bevill Lock And Dam,
Garden, Ashcraft Corner, Cody, Stone Wall, Dillburg, Richard Arthur
Field and Fayette County Public Lake.

LAT...LON 3359 8827 3372 8795 3371 8763 3358 8763
      3358 8767 3352 8767 3352 8784 3322 8784
      3312 8831 3313 8833
TIME...MOT...LOC 0145Z 296DEG 37KT 3368 8794 3342 8855

89^GSatterwhite
Special weather statement, May 9, 9:06 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
906 PM CDT Sun May 9 2021

ALZ013-015-023-100300-
Fayette AL-Walker AL-Tuscaloosa AL-
906 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHWESTERN TUSCALOOSA
AND EASTERN FAYETTE COUNTIES UNTIL 1000 PM CDT...

At 906 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winston County southwest to Fayette County.
Movement was southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms. Gusty
winds may arrive before any heavy rainfall.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish, Oakman,
Sipsey, Kansas, Nauvoo, Eldridge, Curry, Gorgas Steam Plant,
Samantha, Lake Lurleen State Park, Boley Springs, Burnwell, Beloit
and Binion Creek Landing.

LAT...LON 3352 8784 3352 8767 3358 8767 3358 8763
      3399 8763 3400 8716 3389 8709 3389 8701
      3386 8696 3380 8695 3377 8702 3369 8704
      3361 8721 3355 8719 3353 8727 3348 8730
      3349 8733 3344 8732 3334 8750 3323 8784
TIME...MOT...LOC 0206Z 312DEG 38KT 3413 8735 3352 8790

89^GSatterwhite
Special weather statement, May 9, 9:41 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
941 PM CDT Sun May 9 2021

ALZ015-017-018-024-026-100345-
Walker AL-Etowah AL-Jefferson AL-St. Clair AL-Blount AL-
941 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...BLOUNT...
WEST CENTRAL ETOWAH...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES UNTIL 1045 PM CDT...

At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Good Hope to near Parrish. Movement was east at
45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Leeds, Moody,
Fultondale, Oneonta, Springville, Odenville, Sumiton, Blountsville,
Cleveland, Dallas, Center Point, Clay, Pinson, Tarrant, Adamsville
and Margaret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 8616 3352 8654 3364 8712 3387 8696
      3387 8692 3390 8692 3394 8688 3393 8686
      3397 8678 3397 8677 3403 8670 3406 8671
      3405 8668 3408 8670 3412 8660 3414 8659
TIME...MOT...LOC 0241Z 274DEG 39KT 3410 8689 3372 8724

89^GSatterwhite
Special weather statement, May 9, 10:22 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1022 PM CDT Sun May 9 2021

ALZ017-018-024-026-100415-
Etowah AL-Jefferson AL-St. Clair AL-Blount AL-
1022 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...ETOWAH...
EAST CENTRAL JEFFERSON AND ST. CLAIR COUNTIES UNTIL 1115 PM CDT...

At 1022 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to near Allgood to near Pinson.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northeastern Birmingham, Gadsden, Trussville, Pell City, Moody,
Rainbow City, Boaz, Oneonta, Attalla, Hokes Bluff, Springville,
Odenville, Center Point, Clay, Pinson, Tarrant, Lincoln, Glencoe,
Margaret and Argo.

LAT...LON 3411 8584 3413 8580 3394 8574 3395 8588
      3391 8590 3391 8597 3386 8600 3384 8606
      3377 8605 3371 8614 3367 8615 3370 8618
      3369 8620 3364 8617 3359 8619 3362 8678
      3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0322Z 267DEG 40KT 3414 8625 3390 8648 3370 8672

25/Owen
Special weather statement, May 9, 10:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1056 PM CDT Sun May 9 2021

ALZ019>021-100500-
Calhoun AL-Cleburne AL-Cherokee AL-
1056 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...NORTHEASTERN CLEBURNE
AND CHEROKEE COUNTIES UNTIL MIDNIGHT CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leesburg to Ragland. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Anniston, Jacksonville, Piedmont, Centre, Heflin, Cedar Bluff,
Forney, Centre Municipal Airport, Fort McClellan, Saks, West End-Cobb
Town, Glencoe, Weaver, Ohatchee, Leesburg, Fruithurst, Edwardsville,
Cherokee Rock Village, Pleasant Gap and Cornwall Furnace Park.

LAT...LON 3427 8546 3366 8534 3366 8604 3367 8605
      3368 8614 3371 8614 3377 8604 3384 8607
      3386 8600 3391 8597 3392 8593 3391 8590
      3394 8590 3396 8584 3394 8574 3399 8574
      3413 8580 3411 8584 3422 8584
TIME...MOT...LOC 0356Z 265DEG 33KT 3417 8578 3372 8617

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:59 PM CDTSevere Thunderstorm WarningBMXLamar, Marion45 min
May 9, 8:30 PM CDTSpecial Weather StatementBMXFayette, Marion45 min
May 9, 8:31 PM CDTSpecial Weather StatementBMXWinston59 min
May 9, 8:46 PM CDTSpecial Weather StatementBMXPickens44 min
May 9, 9:06 PM CDTSpecial Weather StatementBMXWalker54 min
May 9, 9:41 PM CDTSpecial Weather StatementBMXBlount64 min
May 9, 10:22 PM CDTSpecial Weather StatementBMXEtowah, St. Clair53 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.